Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperglycaemia x
  • Abdominal pain x
Clear All
Open access

Miriam Hinaa Ahmad and Ismat Shafiq

Summary

We report a case of a 21-year-old African American female with history of pre-diabetes, and a diagnosis of a rare leukemia, blastic-plasmacytoid dendritic neoplasm (BPDCN), who developed diabetic ketoacidosis (DKA) after the third dose of PEG-asparaginase infusion. She was successfully treated with insulin. Asparaginase is a vital part of treatment protocols for acute lymphoblastic leukemia (ALL) in combination with other chemotherapeutic drugs. Asparaginase therapy has been reported to cause hyperglycemia especially when used in conjunction with glucocorticoids for the treatment of ALL in the pediatric population. Multiple mechanisms for hyperglycemia have been hypothesized which include decreased insulin secretion, impaired insulin receptor function and excess glucagon formation. Hyperglycemia is usually self-limiting but can deteriorate to diabetic ketoacidosis. DKA is a rare adverse effect with asparaginase therapy with an incidence rate of about 0.8%.

Learning points:

  • DKA is a rare finding following asparaginase therapy.

  • Hyperglycemia is most commonly seen with asparaginase treatment when used along with glucocorticoid.

  • Frequent blood glucose monitoring and prompt initiation of insulin treatment with hyperglycemia can prevent severe complications.

  • Patients and physician education on this complication can reduce morbidity due to DKA.

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Elise Flynn, Sara Baqar, Dorothy Liu, Elif I Ekinci, Stephen Farrell, Jeffrey D Zajac, Mario De Luise and Ego Seeman

Summary

ACTH-secreting phaeochromocytoma (ASP) is a rare cause of ACTH-dependent Cushing’s syndrome (CS). We report the case of a 63-year-old female presenting with CS secondary to an ASP complicated by bowel perforation. This case report highlights ASP as an uncommon but important cause of ectopic ACTH secretion (EAS). There have been 29 cases of ASP, all of which were unilateral and benign, but associated with significant complications. Patients presenting with ASP have the potential for cure with unilateral adrenalectomy. Given this promising prognosis if recognised, ASP should be considered in the diagnostic workup of ACTH-dependent CS. As this case demonstrates, gastrointestinal complications can arise from severe hypercortisolaemia associated with CS. Early medical and surgical intervention is imperative as mortality approaches 50% once bowel perforation occurs.

Learning points

  • Consider phaeochromocytoma in the diagnostic workup of ACTH-dependent CS; screen with plasma metanephrines or urinary catecholamines.

  • Serial screening may be required if ACTH-secreting phaeochromocytoma is suspected, as absolute levels can be misleading.

  • Early catecholamine receptor blockade and adrenal synthesis blockade may avoid the need for rescue bilateral adrenalectomy in ACTH-secreting phaeochromocytoma.

  • Consider early medical or surgical management when gastrointestinal features are present in patients with CS, as bowel perforation due to severe hypercortisolaemia can occur and is associated with significant mortality.

Open access

Benjamin G Challis, Nicolai J Wewer Albrechtsen, Vishakha Bansiya, Keith Burling, Peter Barker, Bolette Hartmann, Fiona Gribble, Stephen O'Rahilly, Jens J Holst and Helen L Simpson

Summary

Pancreatic neuroendocrine tumours (pNETs) secreting proglucagon are associated with phenotypic heterogeneity. Here, we describe two patients with pNETs and varied clinical phenotypes due to differential processing and secretion of proglucagon-derived peptides (PGDPs). Case 1, a 57-year-old woman presented with necrolytic migratory erythema, anorexia, constipation and hyperinsulinaemic hypoglycaemia. She was found to have a grade 1 pNET, small bowel mucosal thickening and hyperglucagonaemia. Somatostatin analogue (SSA) therapy improved appetite, abolished hypoglycaemia and improved the rash. Case 2, a 48-year-old male presented with diabetes mellitus, diarrhoea, weight loss, nausea, vomiting and perineal rash due to a grade 1 metastatic pNET and hyperglucagonaemia. In both cases, plasma levels of all measured PGDPs were elevated and attenuated following SSA therapy. In case 1, there was increased production of intact glucagon-like peptide 1 (GLP-1) and GLP-2, similar to that of the enteroendocrine L cell. In case 2, pancreatic glucagon was elevated due to a pancreatic α-cell-like proglucagon processing profile. In summary, we describe two patients with pNETs and heterogeneous clinical phenotypes due to differential processing and secretion of PGDPs. This is the first description of a patient with symptomatic hyperinsulinaemic hypoglycaemia and marked gastrointestinal dysfunction due to, in part, a proglucagon-expressing pNET.

Learning points

  • PGDPs exhibit a diverse range of biological activities including critical roles in glucose and amino acid metabolism, energy homeostasis and gastrointestinal physiology.

  • The clinical manifestations of proglucagon-expressing tumours may exhibit marked phenotypic variation due to the biochemical heterogeneity of their secreted peptide repertoire.

  • Specific and precise biochemical assessment of individuals with proglucagon-expressing tumours may provide opportunities for improved diagnosis and clinical management.